Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 5, 2017, 7:28 PM PDT for Douglas County, Lyon County, Storey County, Nevada. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 7:28 PM PDT (02:28 UTC)
- Expired
- Aug 5, 2017, 9:00 PM PDT
- In force
- 92 min
- Issued by
- NWS Reno, NV
Counties Douglas County, NV, Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 66 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2392 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
581
WWUS85 KREV 060228
SPSREV
Special Weather Statement
National Weather Service Reno NV
728 PM PDT SAT AUG 5 2017
CAZ072-073-NVZ001>005-060400-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
728 PM PDT SAT AUG 5 2017
...GUSTY OUTFLOW WINDS LIKELY INTO THE EVENING HOURS...
Moderate showers and thunderstorms over the far western parts of
Nevada, the northern parts of Mono County, and Alpine County will
produce gusty outflow winds and moderate to heavy rain.
Wind gusts up to 50 mph will be possible with the strongest storms
this evening. Areas of moderate to heavy rain may produce up to 0.50
inches of rain. IN very steep terrain or on recent burned areas this
rain may produce minor debris flows and rock slides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm may intensify this evening, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3828 11911 3870 11981 4039 11993 4049 11885
3975 11867 3860 11851
TIME...MOT...LOC 0224Z 192DEG 38KT 3933 11951
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:03 PM PDT, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 5, 2:03 PM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
203 PM PDT Sat Aug 5 2017
.SYNOPSIS...
For this weekend and into early next week, low pressure stalling
over northwest California will bring increased potential for
heavy rainfall and strong thunderstorms each day. Drier weather
returns later next week. Temperatures will remain near or slightly
below average through early next week, with some warming possible
later next week.
&&
.SHORT TERM...
Widespread showers and thunderstorms are expected for this weekend
as abundant moisture and instability combine with the low pressure
just off the NorCal Coast. Outdoor activities this weekend will be
impacted by thunderstorms, especially during the afternoon and
evening hours when daytime heating will initiate the most
thunderstorms. We have issued a Flash Flood Watch for our region
today and tonight as abundant moisture and heavy rainfall may
produce localized areas of flooding and debris flows.
The upper-level low offshore will push slightly closer to northern
CA this afternoon, with a jet streak approaching central CA late
this afternoon. Mostly clear or partly cloudy skies east of the
Sierra will help to bring decent heating and instability for later
this afternoon. Some mid-level capping is helping to hold back
the release of deep instability until later this afternoon, but
when it develops it could be rapid and intense as the energy is
released all at once.
Enhanced upper level divergence and some shear ahead of the upper
low increases the severe potential for this evening into tonight.
Latest high resolution models are showing the initial development
over the Sierra Crest and Tahoe Basin pushing off to the north and
northeast into the Highway 395 corridor/Sierra Front, eventually
moving into west-central Nevada and northeast CA by this evening.
Convection may become a mesoscale convective complex by tonight
as it moves north of Pyramid Lake to near the Oregon border.
Storms will be capable of producing very intense rainfall and
flash flooding. Some of the strongest storms could become severe
as well, with hail to around 1 inch in diameter and damaging
winds. Some nocturnal storms will be possible overnight tonight as
well, with elevated instability and steep lapse rates aloft.
Another round of showers and thunderstorms is expected for Sunday
as the low pressure remains over northern CA. Storms will again
have the potential to be longer-lasting with a low-medium potential
to become severe with instability between 500-1000 J/kg and some
shear aloft. The evolution of the storms looks similar to today
with most cells initially forming near the Sierra and northeast
CA, then spreading into western NV, although activity may begin a
few hours earlier due to less morning cloud cover and a weakening
mid-level cap. The stronger afternoon cells could then evolve into
a larger cluster of rain and thunderstorms with frequent lightning
during the evening and late night hours, most likely across parts
of northwest and west central NV.
This thunderstorm pattern will continue through at least Monday
evening as the low pressure slowly meanders over northern CA.
Latest GFS is slowing down the progression of the low, so Tuesday
could end up being another busy thunderstorm day. Forecaster
confidence is low for Monday and Tuesday, but the potential for
severe storms and flash flooding will continue until a drier
southwest flow pushes moisture east by midweek. Hoon/Mittelstadt
.LONG TERM...Wednesday through next weekend...
Computer simulations show our ongoing weather pattern continuing
through the long term forecast period, with a weak trough along
the west coast and weak high pressure over Utah/Arizona. By
Wednesday, however, a drier southwest flow will develop and
thunderstorms should be more isolated. By Friday the only storms
that remain are more likely to be over the main convergence zones
(Mono-Mineral and east-northeast of Lassen Peak). Temperatures
will also begin to warm for the second half of next week as the
moisture shifts east with less cloud cover. By next weekend they
could warm back above average by a few degrees but very hot
temperatures aren't expected. Computer simulations don't show a
strong return of monsoonal moisture, but a weak-moderate moisture
surge is possible by the end of next weekend or by early the
following week. JCM
&&
.AVIATION...
Scattered thunderstorms are expected today through Monday. Some
storms could produce extreme outflow winds, heavy rain, and large
hail (an inch in diameter or slightly larger), and many storms
are likely to have hail to 3/4" in diameter and wind gusts to 40
kts.
All terminals will have a threat of storms and the peak times will
be 20-23Z for KMMH-KTVL-KTRK and 22-02Z for KCXP and KRNO. A few
storms may last overnight, but they will be much weaker.
Other concerns will be the haze and smoke. Trajectories will keep
the smoke around again through this evening and slantwise visibility
may be an issue at times. Visibility should improve tomorrow as the
flow comes from the south where few large fires are burning.
Wallmann/Mittelstadt
&&
.REV Watches/Warnings/Advisories...
NV...Flash Flood Watch from 2 PM PDT this afternoon through this
evening NVZ001>005.
CA...Flash Flood Watch from 2 PM PDT this afternoon through this
evening CAZ070>073.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 5, 3:38 PM PDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Reno NV
338 PM PDT SAT AUG 5 2017
CAZ072-073-NVZ001>004-060030-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
338 PM PDT SAT AUG 5 2017
...THUNDERSTORMS WITH MODERATE TO HEAVY RAIN LIFTING NORTH THROUGH
THE EASTERN SIERRA AND FAR WESTERN NEVADA...
Isolated to widely scattered thunderstorms will continue developing
and lifting north at near 15 mph from the eastern Sierra in Mono
County north into far western Nevada. Many of these storms are
likely to produce rain rates of close to 0.25 inches in an hour
along with gusty outflow winds to near 40 mph.
Stronger storms could produce brief heavy rain approaching 0.50
inches in an hour. The heavier rain in this storms could produce
debris flows on recently burned areas and rock slides in steeper
terrain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify later this afternoon and produce much
heavier rain, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.
&&
LAT...LON 3748 11885 3779 11921 3788 11920 3795 11932
3807 11934 3812 11943 3809 11946 3820 11963
3845 11968 3869 11998 3883 12006 3903 12002
3913 11929 3891 11874 3804 11819 3789 11835
3789 11842 3746 11784
TIME...MOT...LOC 2232Z 157DEG 18KT 3808 11912Special weather statement, Aug 5, 5:17 PM PDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Reno NV
517 PM PDT SAT AUG 5 2017
CAZ072-073-NVZ003-060115-
Greater Lake Tahoe Area CA-Mono CA-Greater Reno-Carson City-
Minden Area NV-
517 PM PDT SAT AUG 5 2017
...THUNDERSTORMS WITH HEAVY RAIN MOVING NORTH TOWARD TOPAZ
LAKE...
At 513 PM PDT, Doppler radar was tracking a strong thunderstorm near
Coleville, moving north at 15 mph. Additional storms are forming
behind this storm, so numerous storms may move over the same area.
Winds in excess of 40 mph will be possible with these storms.
Moderate to heavy rain is also likely with these storms. Up to 0.75
inches of rain is possible in the strongest storms. Isolated
downpours could produce up to 1 inch of rain in an hour.
Locations impacted include...
Coleville, Topaz Lake, Gardnerville Ranchos, Monitor Pass, Turtle
Rock Campground, Indian Creek Reservoir, Indian Creek Campground and
Holbrook Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.
&&
LAT...LON 3843 11968 3845 11968 3854 11980 3898 11982
3898 11944 3842 11945
TIME...MOT...LOC 0013Z 182DEG 20KT 3855 11962Special weather statement, Aug 5, 7:28 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
728 PM PDT SAT AUG 5 2017
CAZ072-073-NVZ001>005-060400-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
728 PM PDT SAT AUG 5 2017
...GUSTY OUTFLOW WINDS LIKELY INTO THE EVENING HOURS...
Moderate showers and thunderstorms over the far western parts of
Nevada, the northern parts of Mono County, and Alpine County will
produce gusty outflow winds and moderate to heavy rain.
Wind gusts up to 50 mph will be possible with the strongest storms
this evening. Areas of moderate to heavy rain may produce up to 0.50
inches of rain. IN very steep terrain or on recent burned areas this
rain may produce minor debris flows and rock slides.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm may intensify this evening, so be certain to monitor local
radio stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
LAT...LON 3828 11911 3870 11981 4039 11993 4049 11885
3975 11867 3860 11851
TIME...MOT...LOC 0224Z 192DEG 38KT 3933 11951The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:17 PM PDT | Special Weather Statement | REV | Douglas | 58 min |
| Aug 6, 2:48 AM PDT | Flash Flood Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 18 hr |
| Aug 6, 12:11 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 79 min |
| Aug 6, 12:37 PM PDT | Special Weather Statement | REV | Lyon | 23 min |
| Aug 6, 2:05 PM PDT | Special Weather Statement | REV | 40 min | |
| Aug 6, 3:24 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Aug 6, 3:38 PM PDT | Special Weather Statement | REV | Storey | 37 min |
| Aug 6, 3:55 PM PDT | Special Weather Statement | REV | Storey | 35 min |
| Aug 6, 4:13 PM PDT | Flash Flood Warning | REV | Washoe | 3 hr |
| Aug 6, 4:30 PM PDT | Areal Flood Advisory | REV | Churchill, Washoe | 2 hr |
| Aug 6, 4:50 PM PDT | Special Weather Statement | REV | Washoe | 85 min |
| Aug 6, 4:21 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Sierra | 39 min |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.